Alert archive / New Mexico / Wind Advisories in 2020

Wind Advisory 52, NWS Albuquerque, NM

December 26, 20206 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Dec 26, 2020, 9:36 PM MST for 6 counties in New Mexico. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2020, 9:36 PM MST (04:36 UTC)
Expired
Dec 27, 2020, 8:00 AM MST
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Guadalupe County, NM, Mora County, NM, San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 155 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 4.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2740 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS75 KABQ 270436
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
936 PM MST Sat Dec 26 2020

NMZ227-228-271500-
/O.NEW.KABQ.HW.W.0012.201227T0436Z-201227T1500Z/
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-
936 PM MST Sat Dec 26 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST SUNDAY...

* WHAT...West to northwest winds 30 to 40 mph with occasional 
  gusts to near 60 mph. 

* WHERE...Johnson and Bartlett Mesas Including Raton Pass and 
  Far Northeast Highlands.

* WHEN...Until 8 AM MST Sunday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Dangerous crosswinds are expected along
  Interstate 25 from Raton Pass through Raton to near Springer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

NMZ215-223-229-233-271500-
/O.NEW.KABQ.WI.Y.0052.201227T0436Z-201227T1500Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Guadalupe County-
936 PM MST Sat Dec 26 2020

...WIND ADVISORY IN EFFECT UNTIL 8 AM MST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...East Slopes Sangre de Cristo Mountains, Central 
  Highlands, Northeast Highlands and Guadalupe County.

* WHEN...Until 8 AM MST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Strong
  crosswinds are expected on area roadways.

* ADDITIONAL DETAILS...Strong crosswinds on Interstate 25 near Las
  Vegas and US 285 through Clines Corners will create difficult
  driving conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
288 
WWUS75 KABQ 271458
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
758 AM MST Sun Dec 27 2020

NMZ227-228-271600-
/O.EXP.KABQ.HW.W.0012.000000T0000Z-201227T1500Z/
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-
758 AM MST Sun Dec 27 2020

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

Winds have diminished below the high wind warning criteria and are
not expected to increase today.

$$

NMZ215-223-229-233-271600-
/O.EXP.KABQ.WI.Y.0052.000000T0000Z-201227T1500Z/
East Slopes Sangre de Cristo Mountains-Central Highlands-
Northeast Highlands-Guadalupe County-
758 AM MST Sun Dec 27 2020

...WIND ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Winds have diminished below wind advisory criteria and are not 
expected to increase today.


$$

40

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Dec 26, 5:05 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Dec 26, 5:05 PM MST, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
505 PM MST Sat Dec 26 2020

.AVIATION...
00Z TAF CYCLE
An upper level trough crossing the central Rockies will steer a
strong jet stream over NM tonight with west winds gusting in the 25
to 45 kt range from around AXX southward to the Capitan Mountains.
Low level wind shear will also develop mainly along the central
mountain chain and eastward onto the east central plains tonight. The
strong winds and LLWS will weaken by late Sunday morning as the flow
aloft weakens some. In addition, high and mid-level clouds will
cross from the west tonight and Sunday with some of the most
persistent cloud cover north of I-40. Late Sunday afternoon,
isolated snow showers will begin to develop in the Tusas Mountains
near and above Chama, then precipitation will increase in coverage
over the northern mountains and northwest corner Sunday night.

44

&&

.PREV DISCUSSION...255 PM MST Sat Dec 26 2020...
.SYNOPSIS...
It's been a mild start to the weekend, with temperatures climbing up
to 15 degrees above normal across the Land of Enchantment. Breezy to
windy conditions will exist along and east of the central mountain
chain tonight. Clouds will be on the increase Sunday and Monday ahead
of the next storm system, with Monday night/Tuesday being the
greatest chance for mixed rain and snow showers along with gusty
winds. Drying occurs on Wednesday, with cooler temperatures left in
the wake of this system. Another approaching storm could help ring
in the New Year!

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The weak ridge of high pressure that was over NM yesterday has
flattened with zonal flow developing and increasing in speed. A
100+ knot jet at 250mb will cross NM tonight into Sunday while a
50 kt to 60 kt 700mb jet moves overhead. There will be a decent
downslope wind event just east of the central mountain peaks down
their east slopes onto the eastern highlands. The strongest winds
should be between 03Z and 09Z. We are not getting wind advisory
criteria over populated areas so will not issue a wind advisory at
this time, but could see Angel Fire, Las Vegas and Clines Corners
getting close. It will not be as chilly tonight as recent nights due
to the winds holding up and some high clouds.

An initial short wave trough to our northwest will zip by Sunday to
our north. It will remain mild in most areas. A wind shift in the
east late tonight and Sunday will mean a loss of downslope winds
and thus cooler temperatures. It appears any precipitation will be
confined to the Tusas/San Juan mountains. Precipitation will expand
a little over northwest and north central areas Sunday night.

LONG TERM...(MONDAY THROUGH SATURDAY)...
An upper-level low will crawl down the California coast early Monday,
before ejecting eastward toward the state. Monday's high temperatures
will still be 5-10 degrees above normal across western and central
New Mexico, ahead of the system. As a strong jet moves into place
overhead Monday night/Tuesday, winds at the 700 mb level will
increase to 45-50 kts along and east of the central mountain chain.
In addition, 700 mb temperatures fall to the -9 to -7C range
overnight Monday, in which the bulk of the precipitation should fall
during this timeframe and with frontogenetic forcing to provide the
lift.

Precipitation type gets a little complicated early Tuesday morning,
with rain/snow mixes likely across the eastern plains. GFS/NAM
soundings provide little confidence for any frozen precipitation at
this point, with temperatures hovering right at or above freezing.
Snow totals through late Tuesday show less than an inch for the lower
terrain and up to a foot or so across the northern mountains. Models
are coming into slightly better agreement, but with the placement
and timing still in question. The Canadian is now the slowest of the
models, keeping precipitation lingering into Wednesday. So, we will
hold off on issuing any winter weather highlights for right now,
until confidence begins to increase.

Conditions dry out by late Wednesday, with cold temperatures (5-15
degrees below normal) lingering in the wake of this system. Models
are hinting at another weak system New Year's Eve/Day, with light
snow across the northern mountains. Stay tuned.

CHJ/31

&&

.FIRE WEATHER...
Elevated fire weather conditions will continue for a couple more
hours along I-40, centered around Santa Rosa. Tonight will be mainly
clear and not as chilly as recent nights with gusty winds holding
steady or increasing over and east of the central mountains. A weak
disturbance aloft will zip by to our north Sunday with nothing more
than snow showers in the Tusas/San Juan mountains near the CO
border. Snow will spread a little more across the northwest and
north central areas Sunday night and Monday. A much stronger storm
will take aim at NM Monday night into Wednesday with mountain snow
and lowland rain. The rain will turn to snow in the northwest and
central valleys late Monday night, back to rain Tuesday then snow
Tuesday night. The eastern plains will turn over to snow Tuesday
night. Snow will diminish on Wednesday. Another disturbance could
bring a little more snow to the north late Thursday through Friday
night.

Ventilation will improve some Sunday through Tuesday ahead of the
main storm system, then deteriorate Wednesday through Friday.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Dec 26, 3:49 AM MST, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
349 AM MST Sat Dec 26 2020

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
349 AM MST Sat Dec 26 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Northwest winds of 25 to 35 mph with gusts near 45 mph are possible
across portions of Torrance and Guadalupe counties this afternoon and
evening. Breezy to windy conditions will expand into the central
mountains and immediately adjacent highlands into the overnight hours,
diminishing by Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snowfall may impact the San Juan and Tusas mountains Sunday
into Monday. More widespread mountain snow and lowland rain is
expected starting Monday night into Tuesday, especially over northern
and western New Mexico. Gusty northwest winds are possible on
Wednesday as drier and colder air overspread the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required next week due to a potential
winter storm.

12

In the hours before

Local storm report, Dec 26, 9:16 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
916 PM MST SAT DEC 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     NON-TSTM WND GST RATON CREWS AIRPORT     36.73N 104.50W
12/26/2020  M63 MPH          COLFAX             NM   ASOS

            KRTN ASOS.

&&

EVENT NUMBER ABQ202003035

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 9:36 PM MSTHigh Wind WarningABQColfax, Mora, Union10 hr
Dec 27, 2:40 AM MSTWinter Weather AdvisoryABQRio Arriba, Taos13 hr
Dec 27, 3:51 PM MSTWinter Storm WarningABQRio Arriba, Taos46 hr
Dec 27, 3:51 PM MSTWinter Weather AdvisoryABQColfax, Los Alamos, Mora, Rio Arriba, Sandoval, San Juan and 5 more46 hr

Nearby

Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.